Chemotherapy Induced Nausea and Vomiting (CINV) is vomiting or sickness to the stomach which is caused by some treatments for cancer. Most people who have chemotherapy experience nausea and vomiting, and radiation treatment as well as other cancer medications may also have this effect. Nausea and vomiting can sometimes be severe and may be experienced long-term. Severe or long-term nausea can cause other health problems such as dehydration, weight loss, tiredness and fatigue and generally poor physical and mental health.
CINV is usually treated with medication and dietary advice. It is easier to prevent nausea and vomiting before it starts, rather than trying to stop it.
No single medication can prevent or control CINV 100% of the time because chemotherapy drugs act on the body in different ways and each person reacts differently to chemotherapy and to anti-nausea/vomiting medication.
Modern medications have significantly reduced nausea and vomiting in cancer patients but many people will still experience CINV.
Chemotherapy Induced Nausea and Vomiting (CINV) factsheet
Nausea and vomiting are among the most distressing consequences of chemotherapy. Research into using medical cannabis to manage this has found a significant improvement in the control of CINV but cannabis also causes other unwanted side-effects. However, the encouraging result of the research suggests that medical cannabis can help improve the quality of life for chemotherapy patients. Medical cannabis should only be prescribed if newer standard treatments haven’t worked and only if it won’t interfere with other medications which are being taken.
Want to register for a call back from a Specialist Registered Nurse (Cannabinoid Therapeutics)?
Thanks! One of our Specialist Registered Nurses will be in contact with you shortly.